Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 68, NWS Topeka, KS

June 30, 2007Douglas County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 30, 2007, 12:57 PM CDT for Douglas County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2007, 12:57 PM CDT (17:57 UTC)
Expired
Jun 30, 2007, 6:45 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Douglas County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:40 PM CDTHEAVY RAIN 5.54 Wsw Baldwin City, KS24 HOUR TOTAL
Jun 30, 3:05 PM CDTFLASH FLOOD10 Wnw Baldwin City, KSCOUNTY ROAD 1 CLOSED ONE MILE NORTH OF GLOBE. WATER FLOWING OVER THE ROAD FROM THE LONE STAR SPILLWAY.
Jun 30, 3:05 PM CDTFLASH FLOOD6 S Eudora, KSNUMEROUS REPORTS OF FLASH FLOODING OVER ROADWAYS 2 MILES EAST OF VINLAND AND 6 MILES SOUTH OF EUDORA. OTHER LOW WATER CROSSINGS FLOODED NEAR CLINTON LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 301758
FFWTOP
KSC045-302345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FALLING OVER DOUGLAS COUNTY. AT 1254 PM            
  CDT...SPOTTERS REPORTED 3 TO 4 FEET OF WATER FLOWING OVER EAST     
  1100 ROAD AND NORTH 200 ROAD 6 MILES WEST OF BALDWIN CITY. RADAR   
  ESTIMATES AND MEASURED RAINFALL INDICATES RAINFALL RATES OF 1 INCH 
  PER HOUR CONTINUING OVER THE COUNTY...WITH AN ADDITIONAL 2 INCHES  
  POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  CLINTON STATE PARK...
  LONE STAR...
  GLOBE...
  CLINTON LAKE...
  BALDWIN CITY...
  LAWRENCE...
  PLEASANT GROVE...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS 
THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3873 9549 3873 9505 3897 9506 3896 9517
      3901 9519 3903 9549

$$

BLAIR
2 follow-up statements
000 
WGUS73 KTOP 302017
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SAT JUN 30 2007

KSC045-302345-
DOUGLAS-
312 PM CDT SAT JUN 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
DOUGLAS COUNTY...

AT 307 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER PORTIONS OF DOUGLAS COUNTY. COUNTY ROAD 1 HAS BEEN 
CLOSED ONE MILE NORTH OF GLOBE FROM WATER FLOWING OVER THE ROADWAY 
FROM THE LONE STAR SPILLWAY. OTHER AREAS OF FLASH FLOODING WERE 
REPORTED 2 MILES EAST OF VINLAND AND 6 MILES SOUTH OF EUDORA. LOW 
WATER BRIDGES WERE ALSO REPORTED UNDER WATER NEAR CLINTON LAKE.

LOCATIONS IMPACTED INCLUDE...
CLINTON STATE PARK...EUDORA...CLINTON LAKE...VINLAND...GLOBE AND 
BALDWIN CITY.

ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. 
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3873 9549 3873 9505 3897 9506 3896 9517
      3901 9519 3903 9549

$$

BLAIR
000 
WGUS73 KTOP 302213
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT SAT JUN 30 2007

KSC045-302221-
DOUGLAS-
511 PM CDT SAT JUN 30 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DOUGLAS COUNTY...

AT 511 PM CDT...EMERGENCY MANAGEMENT REPORTS THAT THE FLASH FLOODING 
IS NO LONGER OCCURRING AND RUNOFF FROM THE RAINFALL CONTINUES TO 
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LIGHT TO MODERATE RAIN WILL CONTINUE TO BE POSSIBLE THROUGH THE 
EVENING HOURS...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE COUNTY.

LAT...LON 3873 9549 3873 9505 3897 9506 3896 9517
      3901 9519 3903 9549

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:17 AM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 3:17 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT SAT JUN 30 2007

.DISCUSSION...

MAIN FORECAST CONCERN IS THE CONTINUED RAINFALL OVER THE
SOUTHEASTERN PORTION OF THE CWA. WILL TRIM THE NORTHERN AND WESTERN
PORTIONS OF THE FLASH FLOOD WATCH THAT REMAINS IN EFFECT THROUGH 6
PM TONIGHT. COUNTY AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR
ANDERSON...FRANKLIN...COFFEY AND SOUTHERN LYON COUNTIES ATTM.

THE UPPER LEVEL LOW PRESSURE AREA HAS WEAKENED A BIT AND LIFTED
FARTHER NORTH INTO KANSAS. HOWEVER...THE 850MB BOUNDARY REMAINED
NEARLY STATIONARY OVER FAR SOUTHEASTERN KS. THE LLJ CONTINUED TO
PUMP MOISTURE INTO THE CONVERGENT AREA AND THE RIGHT ENTRANCE REGION
OF THE JET WAS ENHANCING LIFT. PRECIPITABLE WATER WAS AROUND 2
INCHES. IR SATELLITE INDICATES WARMING CLOUD TOPS THAT ARE MOVING
ENE INTO MO. HOWEVER...RADAR IMAGERY SHOWS PERSISTENT SHOWERS OVER
SOUTHEAST AND EAST CENTRAL KS. LIGHTNING HAS DIMINISHED OVER
SOUTHEAST KS OVER THE PAST COUPLE OF HOURS. RADAR IS ESTIMATING
RAINFALL RATES OF A QUARTER INCH UP TO A HALF INCH IN FAR SOUTHERN
COFFEY...ANDERSON AND LYON COUNTIES. RAINFALL RATES HAVE BEEN MUCH
HIGHER JUST SOUTH OF OUR CWA.

MODELS SHOW UPPER LOW DRIFTING SLIGHTLY NORTHEAST TODAY BEFORE IT
DRIFTS BACK TO THE SOUTH THIS EVENING. SHORT WAVE OFF THE PACIFIC
NORTHWEST COAST IS EXPECTED TO MOVE THRU THE RIDGE SUNDAY AND MONDAY
CAUSING THE RIDGE AXIS TO NOSE INTO NEBRASKA/KANSAS AND THE PESKY
UPPER LOW TO FINALLY MOVE SOUTH OF THE STATE. SOME CHANGES MADE TO
THE POPS BASED ON THIS TIMING. HAVE INCREASED POPS OVER THE
SOUTHEASTERN CWA TODAY INTO TONIGHT. LEFT POPS IN OVER THE SOUTHERN
CWA SUNDAY AND GRADUALLY DRIED OUT THE FORECAST SUNDAY NIGHT.

UNFORTUNATELY FORECAST NOT AS CUT AND DRIED FOR THE UPCOMING HOLIDAY
WEEK AS WAS ONCE THOUGHT. SOUTHERLY SURFACE WINDS CONTINUE TO ADVECT
MOISTURE NORTHWARD INTO THE CWA. SOME WEAK SHORTWAVES ALSO MOVE
THROUGH THE FLOW TUESDAY AND AGAIN WEDNESDAY. THE FORECAST SOUNDINGS
FOR MONDAY AND TUESDAY SHOW CAP IN PLACE HELPING TO SUPPRESS
CONVECTIVE CHANCES. STRONGER SHORT WAVE DRIVES A COLD FRONT THROUGH
THE CWA WEDNESDAY AFTERNOON AND EVENING BASED ON THE LATEST RUN OF
THE GFS. EXPECT THAT THUNDERSTORMS WILL DEVELOP BEHIND THIS FRONT.
FOR NOW LEFT FORECAST OF LOW POPS IN FOR WED AFTERNOON/EVENING.
HOWEVER TIMING COULD SLOW AND THUNDERSTORM CHANCES COULD BE PUSHED
LATER IN THE WEEK.

HIGHS TODAY EXPECTED TO RANGE FROM AROUND 80 ALONG THE NEB BORDER TO
MID 70S AT BEST IN EAST CENTRAL KANSAS WITH ABUNDANT CLOUDS AND
PERSISTENT SHOWERS. CLOUDS AND SHOWERS HOLD IN THE SOUTHEAST CWA ON
SUNDAY WITH HIGHS WARMING INTO THE MID 80S NEAR THE NEB BORDER.
WARMER ON MONDAY...TUESDAY AND WEDNESDAY WITH HIGHS IN THE UPPER 80S
AND LOWER 90S.

&&

.AVIATION...

PROFILER DATA SHOWED THE 850MB FRONT JUST SOUTH OF THE TAF SITES.
THE HEAVIER RAINFALL SHOULD REMAIN SOUTH...THOUGH PERIODS OF LIGHT
RAIN WILL CONTINUE FOR KFOE AND KTOP THROUGH THE MORNING HOURS.
EXPECT IFR CEILINGS THROUGH 16Z AT ALL TAF SITES. THE BOUNDARY LAYER
SHOULD MIX DEEP ENOUGH BY LATE MORNING THAT ALL TAF SITES SHOULD
ATTAIN MVFR CEILINGS. MVFR CEILINGS SHOULD CONTINUE THROUGH THE
AFTERNOON AND INTO SATURDAY NIGHT AS A WEAK UPPER LEVEL TROUGH
REMAINS ACROSS EASTERN KANSAS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 6 PM
SATURDAY FOR KSZ40-054>056-058-059.

&&

STARK
Hazardous weather outlook, Jun 30, 4:47 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
447 AM CDT SAT JUN 30 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
447 AM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
LYON...OSAGE...DOUGLAS...ANDERSON...FRANKLIN AND COFFEY COUNTIES.
SHOWERS WILL CONTINUE TO MOVE ACROSS THIS AREA THROUGH THE
AFTERNOON HOURS. THE GROUND IS ALREADY SATURATED DUE TO PERSISTENT
RAINFALL OVER THE PAST SEVERAL DAYS. ADDITIONAL RAINFALL AND
RUNOFF COULD CAUSE RIVERS...STREAMS AND CREEKS TO RISE QUICKLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS WILL LINGER OVER EAST CENTRAL KANSAS THROUGH SUNDAY
EVENING BEFORE ENDING. ADDITIONAL RAINFALL COULD CREATE HAZARDOUS
FLOODING OR FLASH FLOODING.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK
AREA WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
OR ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

STARK

In the hours before

Local storm report, Jun 30, 11:49 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     FLASH FLOOD      4 W GARNETT             38.28N 95.32W
06/30/2007                   ANDERSON           KS   EMERGENCY MNGR

            WATER RESCUE ONGOING ON MISSOURI ROAD OFF OF HIGHWAY 31.

&&

CAVANAUGH
Local storm report, Jun 30, 12:16 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     FLASH FLOOD      1 N LANE                38.45N 95.08W
06/30/2007                   FRANKLIN           KS   EMERGENCY MNGR

            WATER CROSSING THE ROAD AT VERMONT AND DOUGLAS. DEPTH
            UNKNOWN.

&&

BYRNE
Local storm report, Jun 30, 12:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      BURLINGTON              38.19N 95.74W
06/30/2007                   COFFEY             KS   LAW ENFORCEMENT

            NUMEROUS ROADS UNDER WATER IN BURLINGTON. 16TH AND OXEN
            AND 15TH ROAD WEST OF HWY 75 HAS WATER OVER THE ROAD.
            12TH ROAD SHUTTLER TO WAYSIDE HAS 2 FEET OF RUNNING WATER
            OVER ROAD. CRICKET CREEEK ROAD UNDER WATER. HIGHWAY 31
            EAST OF WAVERLY HAS WATER FLOWING OVER ROAD. LAW
            ENFORCEMENT IS CURRENTLY IN PROCESS OF SEARCHING FOR
            THOSE NEEDING WATER RESCUE.

&&

SBLAIR
Local storm report, Jun 30, 12:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLASH FLOOD      5 E BURLINGTON          38.19N 95.65W
06/30/2007                   COFFEY             KS   CO-OP OBSERVER

            LONE CREEK REPORTED OUT OF ITS BANKS AND FLOODING 16TH,
            17TH, AND 18TH ROADS WITH UP TO TWO FEET OF WATER.

&&

BYRNE
Local storm report, Jun 30, 12:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     FLASH FLOOD      1 S LYNDON              38.60N 95.68W
06/30/2007                   OSAGE              KS   LAW ENFORCEMENT

            75 HWY BRIDGE COVERED BY SALT CREEK. K31 S OF MELVERN
            ASLO REPORTED FLOODED OVER. K68 HWY FROM 75 HWY TO
            QUENEMO FLOODED AND REPORTED IMPASSABLE IN SEVERAL
            LOCATIONS. WATER REPORTED UP TO PORCH OF HOUSE E OF
            MELVERN RESULTING IN WATER RESCUE.

&&

BYRNE
Local storm report, Jun 30, 12:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      2 W BALDWIN CITY        38.78N 95.22W
06/30/2007                   DOUGLAS            KS   LAW ENFORCEMENT

            3 TO 4 FEET OF WATER REPORTED RUNNING OVER N 200 ROAD AND
            E 1100 ROAD WITH A WIDTH OF 1/4 MILE.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:12 AM CDTFlash Flood WarningTOPAnderson4 hr
Jun 30, 7:04 AM CDTFlash Flood WarningTOPCoffey, Franklin, Osage4 hr
Jun 30, 10:59 AM CDTFlash Flood WarningTOPCoffey, Franklin, Osage6 hr
Jun 30, 11:29 AM CDTFlash Flood Warning EmergencyTOPAnderson6 hr
Jun 30, 3:36 PM CDTFlash Flood Warning EmergencyTOPAnderson5 hr
Jun 30, 4:59 PM CDTFlash Flood WarningTOPFranklin4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.